24 doctors weighed in:
When morphine is given to someone with a terminal illness, does it speed up the dying process?
24 doctors weighed in

Ben Ferguson
Surgery
17 doctors agree
In brief: No.
No, as long as it's given at the proper dosage.
Extremely high doses can cause respiratory depression (i.e. Decreased breathing function), but at palliative doses, it is simply that: palliation. (note from 30 years in practice md: palliative narcotics are for many dying patients the ideal intervention to unrelenting pain, allowing them to relax or sleep and to carry on with normal dying.).

In brief: No.
No, as long as it's given at the proper dosage.
Extremely high doses can cause respiratory depression (i.e. Decreased breathing function), but at palliative doses, it is simply that: palliation. (note from 30 years in practice md: palliative narcotics are for many dying patients the ideal intervention to unrelenting pain, allowing them to relax or sleep and to carry on with normal dying.).
Ben Ferguson
Ben Ferguson
Answer assisted by Ben Ferguson, Medical Student
Thank
3 comments
Dr. Paul Harper
I think the intent of the person giving the narcotic has to be considered in the answer. If your intention is to give enough narcotic to eliminate the pain and the secondary result happens to be the death of the patient, that is acceptable. If the intent of giving the narcotic is to kill the patient that is obviously not acceptable. What we are looking at is unintended consequences.
Dr. Stevan Cordas
There is a trend recently to reconsider the liberal use of opiates in non terminal patients (non cancer).State medical Boards are calling our attention to abuse in some cases. The pendulum may swing back to the center.
Dr. Devon Webster
Internal Medicine - Oncology
4 doctors agree
In brief: It can.
It really depends on the amount of morphine needed, and how sick the person is at the time it's given.
We know that morphine can slow breathing, and possibly speed up the dying process in someone who is actively dying. However, if the person needs morphine for symptom relief, it should be given until the symptom is adequately relieved, even if it hastens death.

In brief: It can.
It really depends on the amount of morphine needed, and how sick the person is at the time it's given.
We know that morphine can slow breathing, and possibly speed up the dying process in someone who is actively dying. However, if the person needs morphine for symptom relief, it should be given until the symptom is adequately relieved, even if it hastens death.
Dr. Devon Webster
Dr. Devon Webster
Thank
1 comment
David Miller
Ethically, this is known as "double effect." Sometimes good actions can have unintended (but tolerated) consequences. So long as the good outweighs the bad, the action is ethical. If one is intending to hasten death, then the ethical line has indeed been crossed. In this case, relieving the pain of a terminal patient outweighs the hastening of an inevitable death, making the treatment ethical.
Dr. Paul Zhang
Internal Medicine - Oncology
1 doctor agrees
In brief: Cancer cells
Fyi recent study showed cancer cells have narcotics receptors, this raises concerns although we do not know narcotics speed up cancer growth clinically.
Stay with acupuncture for pain, use narcotics carefully.

In brief: Cancer cells
Fyi recent study showed cancer cells have narcotics receptors, this raises concerns although we do not know narcotics speed up cancer growth clinically.
Stay with acupuncture for pain, use narcotics carefully.
Dr. Paul Zhang
Dr. Paul Zhang
Thank
Get help from a real doctor now
Dr. Vikram Patel
Board Certified,
33 years in practice
928K people helped
Continue
107,000 doctors available
Read more answers from doctors